Browse

You are looking at 1 - 2 of 2 items for :

  • Skin - texture change x
Clear All
Open access

Nikolaos Asonitis, Eva Kassi, Michalis Kokkinos, Ilias Giovanopoulos, Foteini Petychaki and Helen Gogas

Summary

Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients. It is associated with a poor prognosis, since it reflects an advanced cancer stage. Among all cancer in females, breast cancer is the most common malignancy, and it has the highest prevalence of hypercalcemia. Approximately 70% of patients with breast cancer have bone metastases and 10% of them will have hypercalcemia as a complication at some point in the disease. Herein, we report a 69-year-old female patient with metastatic breast cancer, who developed severe hypercalcemia in the course of her disease and was diagnosed with humoral hypercalcemia of malignancy (HHM). Intense hydration along with corticoisteroids and antiresorptive medication (calcitonin, bisphosphonates and denosumab) were administered to the patient. Despite the above treatment, serum calcium levels remain elevated and calcimimetic cinacalcet was added. Upon discontinuation of cinacalcet, calcium levels were raised and returned back to the normal levels following re-initiation of the calcimimetic. Her calcium level restored to normal, and she was discharged with the following medical treatment: denosumab monthly, and cinacalcet at a titrated dose of 90 mg per day. The patient is followed as an outpatient and 11 months later, her calcium level remained within the normal range.

Learning points:

  • Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients.

  • Breast cancer has the highest prevalence of hypercalcemia.

  • The cornerstone of therapy remains the intense hydration and intravenous bisphosphonates (preferably zoledronic acid).

  • In case of persistent hypercalcemia of malignancy, the administration of calcimimetic cinacalcet could be an additional effective therapeutic option.

Open access

Dimitrios Haidopoulos, George Bakolas and Lina Michala

Summary

Turner syndrome (TS) has been linked to a number of autoimmune conditions, including lichen sclerosus (LS), at an estimated prevalence of 17%. LS is a known precursor to vulvar cancer. We present a case of vulvar cancer in a 44-year-old woman, who had previously complained of pruritus in the area, a known symptom of LS. Histology confirmed a squamous cell carcinoma with underlying LS. Vulvar assessment for the presence of LS should be undertaken regularly as part of the routine assessments proposed for adult TS women. If LS is identified, then the patient should be warned of the increased risk of vulvar cancer progression and should be monitored closely for signs of the condition.

Learning points

  • Patients with TS are at increased risk of developing LS.

  • LS is a known precursor to vulvar cancer.

  • TS women with LS may be at risk of developing vulvar cancer and should be offered annual vulvar screening and also be aware of signs and symptoms of early vulvar cancer.